Alert archive / Arizona / Flash Flood Watches in 2017

Flash Flood Watch 1, NWS Tucson, AZ

July 16, 20176 counties in Arizona

NWS Tucson, AZ issued this flash flood watch at Jul 16, 2017, 2:48 AM MST for 6 counties in Arizona. It took effect at Jul 16, 2017, 2:00 PM MST. It was in force for 37 hr.

The area

The counties it named.

The facts

Issued
Jul 16, 2017, 2:48 AM MST (09:48 UTC)
In effect from
Jul 16, 2017, 2:00 PM MST
Expired
Jul 18, 2017, 2:54 AM MST
In force
37 hr
Issued by
NWS Tucson, AZ
Flood severity
None

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 9.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2835 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

634 
WGUS65 KTWC 160948
FFATWC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Tucson AZ
248 AM MST Sun Jul 16 2017

AZZ501>515-162200-
/O.NEW.KTWC.FF.A.0001.170716T2100Z-170718T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Pima County-Tohono O'Odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, 
Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, 
Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, 
Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon,
and Summerhaven
248 AM MST Sun Jul 16 2017

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM MST THIS AFTERNOON
THROUGH MONDAY EVENING...

The National Weather Service in Tucson has issued a

* Flash Flood Watch for all of southeast Arizona. 

* From 2 PM MST this afternoon through Monday evening.

* Flash Flooding may occur at times from scattered to numerous 
  showers and thunderstorms.

* Areas along washes...small streams and drainages will be
  susceptible to flooding. Low water crossings and poorly drained
  roads may become impassable. Rural and dirt roads will likely
  become washed out at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions are becoming favorable
for widespread flash flooding to develop. Monitor forecasts
closely and be ready to take quick action if Flash Flood Warnings
are issued.

Be especially cautious at night when it is harder to recognize
the dangers of flash floods.  If Flash Flooding is observed...act
quickly. Turn around and take another route.

Listen to NOAA Weather Radio...commercial radio or television 
stations...or your cable television provider for updates on this 
flash flood threat.

&&

$$

Francis
5 follow-up statements
101 
WGUS65 KTWC 162105
FFATWC

Flood Watch
National Weather Service Tucson AZ
205 PM MST Sun Jul 16 2017


AZZ501>515-171030-
/O.CON.KTWC.FF.A.0001.000000T0000Z-170718T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Pima County-Tohono O'Odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, 
Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, 
Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, 
Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon,
and Summerhaven
205 PM MST Sun Jul 16 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY EVENING...

The Flash Flood Watch continues for

* All of southeast Arizona. 

* Through Monday evening

* Flash Flooding may occur at times from scattered to numerous 
  showers and thunderstorms. 

* Areas along washes...small streams and drainages will be 
  susceptible to flooding. Low water crossings and poorly 
  drained roads may become impassable. Rural and dirt roads will 
  likely become washed out at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions are becoming favorable
for widespread flash flooding to develop. Monitor forecasts
closely and be ready to take quick action if Flash Flood Warnings
are issued.

Be especially cautious at night when it is harder to recognize
the dangers of flash floods.  If Flash Flooding is observed...act
quickly. Turn around and take another route.

Listen to NOAA Weather Radio...commercial radio or television
stations...or your cable television provider for updates on this
flash flood threat.

&&

$$

Meyer
043 
WGUS65 KTWC 171018
FFATWC

Flood Watch
National Weather Service Tucson AZ
318 AM MST Mon Jul 17 2017

AZZ501>515-172200-
/O.CON.KTWC.FF.A.0001.000000T0000Z-170718T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Pima County-Tohono O'Odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, 
Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, 
Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, 
Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon,
and Summerhaven
318 AM MST Mon Jul 17 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* All of southeast Arizona. 

* Through this evening.

* Flash Flooding may occur at times from scattered to numerous 
  showers and thunderstorms. 

* Areas along washes...small streams and drainages will be 
  susceptible to flooding. Low water crossings and poorly 
  drained roads may become impassable. Rural and dirt roads will 
  likely become washed out at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions are becoming favorable
for widespread flash flooding to develop. Monitor forecasts
closely and be ready to take quick action if Flash Flood Warnings
are issued.

Be especially cautious at night when it is harder to recognize
the dangers of flash floods.  If Flash Flooding is observed...act
quickly. Turn around and take another route.

Listen to NOAA Weather Radio...commercial radio or television
stations...or your cable television provider for updates on this
flash flood threat.

&&

$$
070 
WGUS65 KTWC 172031
FFATWC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Tucson AZ
131 PM MST Mon Jul 17 2017

...Flash Flood Watch Extended until 5 AM MST...

AZZ501>515-180445-
/O.EXT.KTWC.FF.A.0001.000000T0000Z-170718T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Pima County-Tohono O'Odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, 
Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, 
Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, 
Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon,
and Summerhaven
131 PM MST Mon Jul 17 2017

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH EARLY TUESDAY MORNING...

The Flash Flood Watch is now in effect for

* All of Southeast Arizona 

* Through 5 AM MST Tuesday

* Flash Flooding may occur at times from scattered to numerous 
  showers and thunderstorms. 

* Areas along washes...small streams and drainages will be 
  susceptible to flooding. Low water crossings and poorly 
  drained roads may become impassable. Rural and dirt roads will 
  likely become washed out at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions are becoming favorable
for widespread flash flooding to develop. Monitor forecasts
closely and be ready to take quick action if Flash Flood Warnings
are issued.

Be especially cautious at night when it is harder to recognize
the dangers of flash floods.  If Flash Flooding is observed...act
quickly. Turn around and take another route.

Listen to NOAA Weather Radio...commercial radio or television
stations...or your cable television provider for updates on this
flash flood threat.

&&

$$

Meyer
254 
WGUS65 KTWC 180440
FFATWC

Flood Watch
National Weather Service Tucson AZ
940 PM MST Mon Jul 17 2017


AZZ501>515-181200-
/O.CON.KTWC.FF.A.0001.000000T0000Z-170718T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Pima County-Tohono O'Odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, 
Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, 
Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, 
Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon,
and Summerhaven
940 PM MST Mon Jul 17 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY...

The Flash Flood Watch continues for

* All of Southeast Arizona 

* Until 5 AM MST Tuesday

* Flash Flooding may occur at times from scattered to numerous 
  showers and thunderstorms. 

* Areas along washes...small streams and drainages will be 
  susceptible to flooding. Low water crossings and poorly 
  drained roads may become impassable. Rural and dirt roads will 
  likely become washed out at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions are becoming favorable
for widespread flash flooding to develop. Monitor forecasts
closely and be ready to take quick action if Flash Flood Warnings
are issued.

Be especially cautious at night when it is harder to recognize
the dangers of flash floods.  If Flash Flooding is observed...act
quickly. Turn around and take another route.

Listen to NOAA Weather Radio...commercial radio or television
stations...or your cable television provider for updates on this
flash flood threat.

&&

$$
337 
WGUS65 KTWC 180954
FFATWC

Flood Watch
National Weather Service Tucson AZ
254 AM MST Tue Jul 18 2017

AZZ501>515-181100-
/O.CAN.KTWC.FF.A.0001.000000T0000Z-170718T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Pima County-Tohono O'Odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
254 AM MST Tue Jul 18 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for all of southeast Arizona has been 
cancelled. The potential for widespread flash flooding has ended.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 15, 8:27 PM MST, 6 hours 21 minutes earlier.

Area forecast discussion, Jul 15, 8:27 PM MST, 6 hours 21 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
827 PM MST Sat Jul 15 2017

.SYNOPSIS...A solid monsoon pattern remains in place with a chance
of mainly afternoon and evening thunderstorms into the coming
week. The stronger thunderstorms will produce locally heavy
rainfall and strong winds.

&&

.DISCUSSION...
It was another active afternoon and evening across much of Arizona
with storms firing up shortly before 3pm. The show is still far from
over as convection continues to develop across Cochise County with a
third round of storms now creeping into northern Graham/Greenlee
Co's. Fortunately much of the BL instability that was in place
earlier today has diminished, although a few hundred J/kg of MLCAPE
are forecast to remain in place for much of the night with minimal
CIN.

Forecast for the rest of the evening/overnight hours will retain
elevated precip chances although it appears that the severe threat
is waning by the minute. Storms for the rest of the night will
likely be marginally severe, if that. Mainly concerned about gusts
to 40-50mph and locally heavy rain. Fortunately the abnormally high
winds in the 700-500mb layer have kept storms from training over the
same area and that trend should continue for the rest of the night.

.AVIATION...Valid thru 17/06Z.
Isolated to scattered -TSRA/-SHRA will occur thru Sunday with the
periods for the greatest coverage during the afternoon and evening
hours. Gusts to near 45 kts with the strongest TSRA. Otherwise, VFR
conditions with surface wind variable in direction mainly less than
12 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Plenty of moisture for scattered mainly afternoon
and evening thunderstorms through at least the middle of next week.
The stronger thunderstorms will produce locally heavy rainfall and
gusty winds. Otherwise, 20-foot winds will generally be terrain
driven at less than 15 mph. Daytime temperatures will be at least a
few degrees below seasonal normals during the upcoming week.

&&

&&

.PREV DISCUSSION...
Still looking at a similar situation to 24 hours ago. The 12Z KTWC
sounding showed very favorable conditions for thunderstorms with wet
microburst potential. Precipitable water 1.72 inches (probably
around 1.55 to 1.6 now), Surface based CAPE 1500 and plenty of
conditional instability. After relatively easy initial development
across the Mogollon Rim and isolated coverage elsewhere, prime-time
for most of the rest of the area is still expected to be between 3PM
and 11PM. Tucson Metro after 4 or 5PM. Strong outflows with
organized thunderstorm complex potential in the early to mid evening
over Pima, Pinal and Santa Cruz counties. Scattered showers and
isolated thunderstorms will continue into the  early morning hours
under remnant circulation and debris clouds.

Beyond tonight, we remain in a favorable pattern for additional
thunderstorm development with a long fetch of deep moisture. High
pressure generally centered north to northeast of the area will
keep us open to easterly wave and inverted trough activity the
first half of the week. A weak inverted trough remains
immediately upstream in Chihuahua and southern New Mexico with
that feature slowly rotating into our area over the next 48 hours.
That should keep us busy, and keep enough of a flow to reset the
atmosphere most days.

We'll pick up a southerly component to our flow later in the new
week but still nothing from the westerlies as the ridge shifts a
little east. Thunderstorm chances will continue for our portion
of the state through the week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Leins/Meyer/Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 15, 9:03 PM MST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
903 PM MST SAT JUL 15 2017

AZZ501-160445-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-
903 PM MST SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
945 PM MST...

At 902 PM MST, Doppler radar was tracking a strong thunderstorm near
Ajo, moving west at 10 mph.

Wind gusts of 50 mph, brief heavy rain and blowing dust will be
possible with this storm.

Locations impacted include...
Ajo.

LAT...LON 3250 11296 3251 11269 3219 11276 3222 11297
TIME...MOT...LOC 0402Z 098DEG 10KT 3230 11286

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:04 PM MSTSevere Thunderstorm WarningTWCPima, Pinal56 min
Jul 15, 5:23 PM MSTDust Storm WarningTWCPinal83 min
Jul 15, 5:26 PM MSTSpecial Weather StatementTWCGraham49 min
Jul 15, 5:57 PM MSTSpecial Weather StatementTWC48 min
Jul 15, 6:40 PM MSTAreal Flood AdvisoryTWCPima110 min
Jul 15, 8:29 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 15, 9:03 PM MSTSpecial Weather StatementTWC42 min
Jul 15, 10:27 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 15, 10:53 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz112 min
Jul 16, 12:01 AM MSTFlash Flood WarningTWCPima89 min
Jul 16, 1:06 PM MSTSpecial Weather StatementTWCGreenlee39 min
Jul 16, 1:14 PM MSTAreal Flood AdvisoryTWCSanta Cruz61 min
Jul 16, 2:14 PM MSTSpecial Weather StatementTWCGraham61 min
Jul 16, 2:17 PM MSTAreal Flood AdvisoryTWCSanta Cruz118 min
Jul 16, 3:03 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz117 min
Jul 16, 3:28 PM MSTSpecial Weather StatementTWCSanta Cruz62 min
Jul 16, 3:58 PM MSTSevere Thunderstorm WarningTWCPima47 min
Jul 16, 4:07 PM MSTBlowing Dust AdvisoryTWCPima, Pinal, Santa Cruz4 hr
Jul 16, 4:22 PM MSTSpecial Weather StatementTWCPima53 min
Jul 16, 4:37 PM MSTSpecial Weather StatementTWC53 min

Nearby

Flash Flood Watches in Arizona, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.